Alabama, 2010Damaging Winds in Alabama, August 6, 2010
August 6, 2010 · NWS HUN · 2 events in 1 county or zone
Strong datime heating and a weak boundary pushing south through northern Alabama produced scattered strong to severe showers and thunderstorms across northeastern Alabama. A few of these storms produced some damaging microbursts near the Horton and Grant communities.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong datime heating and a weak boundary pushing south through northern Alabama produced scattered strong to severe showers and thunderstorms across northeastern Alabama. A few of these storms produced some damaging microbursts near the Horton and Grant communities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 6, 11:41 AM CST, 24 minutes earlier.
Area forecast discussion, Aug 6, 11:41 AM CST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1241 PM CDT FRI AUG 6 2010
.UPDATE...
18Z AVIATION FORECAST.
&&
.AVIATION...
PREVALENT STRATA-CU ACROSS THE AREA WAS GIVING WAY TO MORE DISCRETE
CU/TCU FROM DAYTIME HEATING. AN AREA OF LIGHT SHOWERS WAS MOVING
ACROSS KMSL...WITH OTHER SHOWERS FORMING EAST OF KHSV. EXPECT
SCATTERED TSRA TO DEVELOP WITHIN THE NEXT HOUR OVER THE REGION. WIND
GUSTS APPROACHING 50KTS CANNOT BE RULED OUT...ESPECIALLY AS SLIGHTLY
DRIER AIR APPROACHES FROM THE NW. SHOWER ACTIVITY SHOULD DIMINISH
THIS EVENING. MVFR MIST/FOG IS EXPECTED BEFORE DAYBREAK...WITH IFR
RESTRICTIONS POSSIBLE IF HEAVY RAIN AFFECTED A TERMINAL BEFOREHAND.
VFR WEATHER SHOULD RETURN BY 14Z.
&&
.DISCUSSION...
COMPARED TO THE PAST COUPLE OF WEEKS OR SO...A MUCH COOLER START FOR
THE DAY THUS FAR...WITH 10 AM TEMPS MAINLY IN THE LOW/MID 80S WITH
LIGHT WINDS. THE SATELLITE...INFRARED/VISIBLE VIEW SHOWED EXTENSIVE
MID/HIGH ALTITUDE CLOUDS PRESENT ACROSS THE REGION...WITH MORE CU/TCU
FORMING. ANALYSIS OF 12Z UPPER AIR DATA REVEALED BROAD UPPER RIDGING
FROM THE DESERT SW TO FLORIDA AND THE SE COAST. LOTS OF PRECIP WATER
WAS EVIDENT VIA LOCAL AND REGIONAL SOUNDINGS...MOSTLY OVER 2 INCHES
FROM EAST TEXAS AND EASTWARD. THERE WAS A WEAK TROUGH NOTED AT 500MB
FROM SE OKLAHOMA TO EAST OF NASHVILLE...WITH A SURFACE BOUNDARY IN A
SIMILAR POSITION.
WHILE IT WAS "RAIN FREE" ACROSS THE GREATER HUNTSVILLE CFWA...A
CLUSTER OF CONVECTION CONTINUED TRACKING EASTWARD ACROSS MIDDLE
TENNESSEE EAST OF NASHVILLE. RAIN SHOWERS WERE APPROACHING FAR NW
ALABAMA...AND NEW DEVELOPMENT FORMING NORTH OF METRO CHATTANOOGA.
FOR THE REMAINDER OF THIS MORNING AND AFTERNOON...MORE CLOUDS SHOULD
DEVELOP FROM DAYTIME HEATING. SOUNDING DATA SHOWS CONVECTIVE TEMPS
IN THE UPPER 80S. THUS EXPECT MORE SHOWERS/THUNDERSTORMS TO BEGIN
FORMING BY THE EARLY AFTERNOON. GIVEN THE HIGH PRECIP WATER AMOUNTS
(2.15 INCHES) LOCALLY...SHOWER ACTIVITY AGAIN COULD PRODUCE LOCALLY
HEAVY RAINS...FREQUENT LIGHTNING...AND GUSTY WINDS. A DRIER PUNCH AT
THE MID/UPPER LEVELS MOVING ACROSS THE REGION PER THE WATER VAPOR
LOOP COULD ALLOW SOME OF THE STORMS TO PRODUCE BORDERLINE SEVERE
WIND.
FOR THIS AFTERNOON...WILL MAKE SOME ADJUSTMENTS TO AFTERNOON
TEMPS...MOSTLY A TAD WARMER. DESPITE THIS...HEAT INDEX READINGS
SHOULD REMAIN BELOW ADVISORY CRITERIA TODAY...A WELCOMED RELIEF
COMPARED TO THE RECENT PAST. THE FRONTAL BOUNDARY MOVING FURTHER TO
THE SOUTH SHOULD SOMEWHAT LESSEN RAIN CHANCES FOR OUR TENNESSEE
COUNTIES...WILL HOWEVER KEEP THEM IN THE CHANCE RANGE. LOW LIKELY
ODDS FOR RAIN LOOK GOOD FOR OUR SE COUNTIES. UPDATES WILL BE OUT
SHORTLY.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
RSB
Hazardous weather outlook, Aug 6, 11:53 AM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1253 PM CDT FRI AUG 6 2010
ALZ001>010-016-TNZ076-096-097-070300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1253 PM CDT FRI AUG 6 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT SAGS
ACROSS THE REGION. ANY THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT
LIGHTNING. ISOLATED SEVERE STORMS CANNOT BE RULED OUT...MAINLY
OVER NORTHEASTERN ALABAMA. THESE STORMS WILL BECOME ISOLATED
SOUTH OF THE TENNESSEE RIVER AFTER MIDNIGHT...BEFORE ENDING AROUND
DAYBREAK ON SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
DRIER AND HOTTER WEATHER BEGINS TO BUILD INTO THE AREA ON SATURDAY.
HIGH TEMPERATURES IN THE 90S TO AROUND 100 ARE EXPECTED ACROSS
THE TENNESSEE VALLEY MONDAY THROUGH THURSDAY. COMBINED WITH THE
HUMIDITY...THIS WILL RESULT IN HEAT INDEX VALUES BETWEEN 100 AND
110 DEGREES.
ISOLATED TO SCATTERED THUNDERSTORMS WILL THEN RETURN TO THE AREA
ON WEDNESDAY AND THURSDAY...BRINGING A RELIEF FROM THE HOT WEATHER.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
20
In the hours before
Local storm report, Aug 6, 9:04 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1004 AM CDT FRI AUG 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 2 E ATHENS 34.80N 86.94W
08/05/2010 LIMESTONE AL PUBLIC
REPORT OF SEVERAL TREES AND LIMBS DOWN ON CAMBRIDGE LANE.
0330 PM LIGHTNING 7 E ATHENS 34.78N 86.83W
08/05/2010 LIMESTONE AL BROADCAST MEDIA
HOME WAS STRUCK BY LIGHTNING NEAR INTERSECTION OF E
LIMESTONE RD AND CAPSHAW RD ON LANCELOT CIRCLE.
0410 PM TSTM WND DMG HOLLYTREE 34.80N 86.25W
08/05/2010 JACKSON AL CO-OP OBSERVER
TWO TREES WERE BLOWN DOWN.
0415 PM TSTM WND DMG 3 SW FYFFE 34.41N 85.94W
08/05/2010 DEKALB AL EMERGENCY MNGR
MULTIPLE TREES DOWN WITH POWER OUTAGES AND ROADS BLOCKED
ON COUNTY ROAD 72 IN THE MOORES CROSSROADS COMMUNITY.
0750 PM TSTM WND DMG SHEFFIELD 34.76N 87.70W
08/05/2010 COLBERT AL EMERGENCY MNGR
MULTIPLE TREES AND POWER OUTAGES ACROSS MUCH OF THE AREA
IN SHEFFIELD.
0800 PM TSTM WND DMG 7 SW TUSCUMBIA 34.65N 87.79W
08/05/2010 COLBERT AL EMERGENCY MNGR
MUTILPLE TREES DOWN IN THE NEW BETHEL AREA WITH SOME
MINOR FLASH FLOODING.
0800 PM TSTM WND DMG 5 NNE LITTLEVILLE 34.66N 87.63W
08/05/2010 COLBERT AL EMERGENCY MNGR
MULTIPLE TREES DOWN IN THE SPRING VALLEY AREA ON COUNTY
ROAD 57 AND WEST OF HWY 43 SOUTH.
0850 PM FLASH FLOOD NEW BETHEL 34.65N 87.79W
08/05/2010 COLBERT AL EMERGENCY MNGR
WATER MOVING ACROSS FRANKFORT ROAD IN THE NEW BETHEL
COMMUNITY. DEPTH OF WATER UNKOWN.
&&
KWEBERLocal storm report, Aug 6, 9:36 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1036 AM CDT FRI AUG 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 3 S MOULTON 34.44N 87.28W
08/04/2010 LAWRENCE AL TRAINED SPOTTER
IN THE WREN COMMUNITY...LARGE TREE SNAPPED WHICH LANDED
ON POWERLINES. WINDS ALSO BLEW DOWN FRUIT STAND AND A
STORAGE SHED. TIME IS ESTIMATED.
&&
DJNLocal storm report, Aug 6, 9:43 AM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1043 AM CDT FRI AUG 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 4 SE ATHENS 34.75N 86.90W
08/05/2010 LIMESTONE AL TRAINED SPOTTER
ROOF BLOWN OFF AT RESIDENCE IN SOUTHERN BREEZE
NEIGHBORHOOD. NUMEROUS ADDITIONAL REPORTS OF TREES DOWN
AND FENCES KNOCKED DOWN IN THIS NEIGHBORHOOD. POWERLINES
DOWN AT THE INTERSECTION OF MOORESVILLE ROAD AND NEWBY.
&&
DJNLocal storm report, Aug 6, 9:44 AM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1044 AM CDT FRI AUG 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 2 E ATHENS 34.80N 86.94W
08/05/2010 LIMESTONE AL PUBLIC
REPORT OF SEVERAL TREES AND LIMBS DOWN ON CAMBRIDGE LANE.
0315 PM TSTM WND DMG 4 SE ATHENS 34.75N 86.90W
08/05/2010 LIMESTONE AL TRAINED SPOTTER
ROOF BLOWN OFF AT RESIDENCE IN SOUTHERN BREEZE
NEIGHBORHOOD. NUMEROUS ADDITIONAL REPORTS OF TREES DOWN
AND FENCES KNOCKED DOWN IN THIS NEIGHBORHOOD. POWERLINES
DOWN AT THE INTERSECTION OF MOORESVILLE ROAD AND NEWBY.
0330 PM LIGHTNING 7 E ATHENS 34.78N 86.83W
08/05/2010 LIMESTONE AL BROADCAST MEDIA
HOME WAS STRUCK BY LIGHTNING NEAR INTERSECTION OF E
LIMESTONE RD AND CAPSHAW RD ON LANCELOT CIRCLE.
0410 PM TSTM WND DMG HOLLYTREE 34.80N 86.25W
08/05/2010 JACKSON AL CO-OP OBSERVER
TWO TREES WERE BLOWN DOWN.
0415 PM TSTM WND DMG 3 SW FYFFE 34.41N 85.94W
08/05/2010 DEKALB AL EMERGENCY MNGR
MULTIPLE TREES DOWN WITH POWER OUTAGES AND ROADS BLOCKED
ON COUNTY ROAD 72 IN THE MOORES CROSSROADS COMMUNITY.
0750 PM TSTM WND DMG SHEFFIELD 34.76N 87.70W
08/05/2010 COLBERT AL EMERGENCY MNGR
MULTIPLE TREES AND POWER OUTAGES ACROSS MUCH OF THE AREA
IN SHEFFIELD.
0800 PM TSTM WND DMG 7 SW TUSCUMBIA 34.65N 87.79W
08/05/2010 COLBERT AL EMERGENCY MNGR
MUTILPLE TREES DOWN IN THE NEW BETHEL AREA WITH SOME
MINOR FLASH FLOODING.
0800 PM TSTM WND DMG 5 NNE LITTLEVILLE 34.66N 87.63W
08/05/2010 COLBERT AL EMERGENCY MNGR
MULTIPLE TREES DOWN IN THE SPRING VALLEY AREA ON COUNTY
ROAD 57 AND WEST OF HWY 43 SOUTH.
0850 PM FLASH FLOOD NEW BETHEL 34.65N 87.79W
08/05/2010 COLBERT AL EMERGENCY MNGR
WATER MOVING ACROSS FRANKFORT ROAD IN THE NEW BETHEL
COMMUNITY. DEPTH OF WATER UNKOWN.
&&
DJNSpecial weather statement, Aug 6, 11:48 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1248 PM CDT FRI AUG 6 2010
ALZ008-061815-
MARSHALL-
1248 PM CDT FRI AUG 6 2010
...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY UNTIL 115 PM
CDT...
AT 1247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MOUNTAIN VIEW...OR 6 MILES SOUTHWEST OF
GUNTERSVILLE...MOVING EAST AT 10 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HYATT.
MOUNTAIN VIEW...GUNTERSVILLE.
RABBIT TOWN...HIGH POINT.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3420 8639 3425 8644 3430 8646 3439 8645
3438 8612 3419 8615 3418 8619 3417 8621
TIME...MOT...LOC 1748Z 275DEG 8KT 3429 8635
RSBSpecial weather statement, Aug 6, 12:05 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CDT FRI AUG 6 2010
ALZ006-009-061830-
JACKSON-MADISON-
105 PM CDT FRI AUG 6 2010
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND MADISON COUNTIES
UNTIL 130 PM CDT...
AT 101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GURLEY...OR 11 MILES EAST OF HUNTSVILLE.
OTHER STRONG STORMS WERE DEVELOPING 5 MILES SOUTH OF HAZEL GREEN...
AND NEAR HOLLYTREE. MOVEMENT OF THIS ACTIVITY IS EAST AT 10 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
PAINT ROCK...WOODVILLE...SKYLINE.
MERIDIANVILLE...AND MOORES MILL.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3461 8616 3461 8632 3459 8631 3459 8629
3457 8632 3456 8631 3455 8631 3462 8653
3479 8647 3475 8611
TIME...MOT...LOC 1803Z 285DEG 7KT 3468 8639
RSBThunderstorm Wind, Marshall
- When
- August 6, 12:05 PM CST to 12:15 PM CST
- Where
- Marshall County, 1.9 mi ENE of Hyatt to 1.71 mi W of Highpoint
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.244, -86.321
Numerous trees were blown down which caused some structural damage to homes or businesses between the 2000 and 2800 block of Horton-Nixon Chapel Road.
Thunderstorm Wind, Marshall
- When
- August 6, 1:00 PM CST to 1:10 PM CST
- Where
- Marshall County, 1.46 mi S of Swearengin to 0.87 mi SSE of Swearengin
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 34.549, -86.202
Numerous trees were blown down along a path from near the intersection of Wright Drive and Swearingin road through the 3675 block of Swearingin road. A few of the trees were reported to be 2 feet inches in diameter. In addition, a chicken house was flattened at the intersection of Rice road and Swearingin road within this path.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Montana, August 6, 2010$1.5 million · 1.25 in hail · 17 events
- Hail and Lightning Strikes in Georgia, August 6, 2010$181,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Texas, August 6, 2010$76,000 · 65 kt wind · 12 events
- Damaging Winds in Idaho, August 6, 2010$45,000 · 66 kt wind · 10 events
- Damaging Winds and Lightning Strikes in Texas, August 6, 2010$50,000 · 54 kt wind · 7 events
- Tornado and Damaging Winds in South Carolina, August 6, 2010$41,000 · EF0 · 9 events
- Damaging Wind and Lightning Strike in Arkansas, August 6, 2010$40,000 · 55 kt wind · 2 events
- Lightning Strike in Wyoming, August 6, 2010$40,000 · 1 event
- Flash Flood and Damaging Wind in Alabama, August 6, 2010$32,000 · 50 kt wind · 2 events
- Hail and Lightning Strikes in Louisiana, August 6, 2010$23,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in South Carolina, August 6, 2010$14,000 · 53 kt wind · 13 events
- Flash Flood and Damaging Winds in North Carolina, August 6, 2010$20,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254971, 257634.